Hospital dramas can make emergency departments look like exciting places where doctors are called on to make split second decisions to save patients’ lives. An ER doctor will immediately respond to the presenting symptoms with a specific medication and dosage. However, in real-life emergency departments, some doctors may not be so sure of their medication selections. In some cases, a doctor may be unfamiliar with a type of medication, prescribing a dangerous amount that puts the patient in greater danger.
In a case study titled “Complaints as Safety Surveillance,” Jennifer Morris and Marie Bismark, M.D. looked at an adverse incident that endangered a 42-year-old patient. A woman arrived at the emergency room complaining of abdominal pain. She was nauseous, vomiting, and a CT scan showed she was suffering from acute pancreatitis. The emergency department (ED) doctors gave the patient IV fluids and Dilaudid for her pain.
The following morning, the patient complained about continuing abdominal pain. She requested medication, calling it the medicine that starts with a ‘D’, (Dilaudid, or hydromorphone). The hospitalist told the patient he would up the pain medication dosage, and increased the dose of Dilaudid from 1 mg to 4 mg. The nurse who was to administer the medication thought that such an increase was irregular. However, the nurse also understood this doctor to be abrasive and defensive when questioned about his orders, so she administered the 4 mg dose.
A few minutes later, when the nurse went to check on the patient, the woman was found to be unresponsive. The hospital’s rapid response team administered naloxone to reverse the effects of the Dilaudid, but the patient was still unresponsive. The patient was taken to the ICU, intubated, and treated with naloxone overnight until her status improved. Over the next couple of days, she was extubated, Dilaudid was discontinued, and she was eventually discharged after her pancreatitis improved.
After an investigation, the hospital’s patient safety committee found that the doctor who had prescribed the increased dosage was unfamiliar with prescribing hydromorphone. The doctor assumed the dosages were similar to morphine. He was unaware that a 1 mg dose of intravenous hydromorphone was equivalent to almost 4 mg of morphine. The dosage of 4 mg of hydromorphone would have been equal to almost 16 mg of morphine.
In this case, a doctor in the ED was prescribing pain-control medication that he was unfamiliar with. The doctor did not understand that doses of hydromorphone and morphine were vastly different. The doctor’s reputation for being defensive when questioned also may have contributed to the dangerous situation. The nurse understood that there was something unusual about increasing the dosage four times; however, because of the doctor’s defensive reputation, she failed to question the doctor’s order.
If you or a loved one has been injured by a medication mistake or overdose, you should talk to an attorney who will fight for you. The Gilman & Bedigian team of experienced attorneys is fully equipped to handle your medical malpractice claim. Our staff includes a physician and attorneys with decades of malpractice litigation experience. We will focus on getting you compensation for your injuries, so you can focus on healing and moving forward with your life.
About the Author